Can Taking an Antidepressant Cause Brain Damage?

Photo by Andrew Ciscel - http://flic.kr/p/c1kZj - For illustration only

Reader’s Question

I know most psychiatrists will blindly defend pharmceutical drugs even if they are potentially harmful. I noticed you were a psychologist and you seem to want to help people. My question is, can taking Paxil at no more than 20 mg for an estimated 3 years cause brain damage? What about Post SSRI Sexual Dysfunction?

Psychologist’s Reply

When we talk about “brain damage”, we are typically referring to actual physical damage to the structures of the brain. We can receive “brain damage” due to a head injury, due to a cerebral stroke, due to brain infections that damage brain tissue, and due to using substances that physically damage brain tissue such as huffing paint/glue. Antidepressant medications such as Paxil work by changing the availability of chemicals in the brain called neurotransmitters. With over 50 neurotransmitters in the brain, we now have many medications that increase or decrease the availability of specific neurotransmitters. Antidepressants like Paxil work by increasing the availability of the neurotransmitter Serotonin, thus being in a class of medications know as “Selective Serotonin Reuptake Inhibitors” or SSRIs.

To think of the difference between brain damage/structure and brain chemistry, let’s consider an automobile engine. The auto engine consists of metal structures (pistons, cams, engine block, etc.) as well as oil. In the brain and in the auto engine, we can change the type of “oil” or fluids without causing much damage to the engine parts. The type of oil we put in our automobile can make the engine run hotter, cooler, or more/less efficient. Antidepressants can change the chemistry in the brain, like changing the type of oil in an engine, without damaging the structure of the brain. So, the answer is No, taking Paxil 20 mg for three years is highly unlikely to cause brain damage in the sense of damage to the structural operation of the brain.

Post-SSRI sexual dysfunction is another matter. While continued sexual dysfunction after stopping an antidepressant is rare, it is recognized. If you have experienced continued sexual dysfunction, I would recommend contacting your physician. If the issue is not corrected at that point, I would seek a psychiatric consultation. Psychiatrists are well-trained in the variety and treatment of medication side effects.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.